Ok, So I am doing my prep work for my pt tomorrow. I am in second semester and we just started learning cardiac last week. I am trying to understand A-Fib. This is my understanding from all my research:
A-Fib causes rapid disorganized, uncoordinated contractions of the atrial musculature. It's usually associated with other things like CAD, HTN, hyperthyroidism, all of which my pt has.
So this is where I am getting confused. When I visually think about what the heart is doing and when I think about what my prof was saying in class, I picture the the atrium on top beating faster then the ventricle on the bottom. Then I read my med-surg book and it says: "Atrial rate is 300-600, Ventricular rate is usually 120-200 in untreated A-fib" ok makes sense. BUT THEN it says: "A rapid ventricular response reduces the time for ventricular filling, resulting in a smaller stroke volume" So now I'm confused. Am I reading this wrong (I do that) A-fib is the atrial rate increased correct not the ventricular? So is this saying that the ventricle tries to speed up to keep up with the atrial rate? I do understand the smaller stroke volume part. I'm just looking for clarification if someone could please
I hope I explained my confusion properly lol.
Feb 4, '13
by Miiki, BSN, RN
Quote from GrnTea
Many people including, alas, physicians and nurses who know better, refer to anticoagulation medications (both antiplatelet and those acting on other parts of the clotting cascade) as "blood thinners." Unfortunately, and inaccurately, this puts people in mind of paint thinned by solvents or watered-down milk, or maybe thin, inadequate clothing. The problem then becomes that they are not aware of the actual physiological reason their medications are prescribed to reduce risk for embolic events, either stroke or deep vein thrombosis and pulmonary embolus. I have had patients tell me they are "always cold since taking that blood thinner."
The risk of discontinuing the medication because the effects are inaccurately communicated is great, and very real. Anticoagulants do not "thin" the blood. They decrease blood clotting to decrease the chances of a clot in the heart from causing stroke or clot in a vein traveling to the lungs by preventing it from growing larger while the body's natural processes break it down for disposal. Side effects include easier bruising and bleeding. There, is that so hard?
One of my instructors said something almost exactly the same as this. It's almost creepy. It's a pet peeve of hers.
Last edit by Miiki on Feb 4, '13